Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Antidepressant Overdose

Antidepressants are prescription medications used to treat certain mood disorders such as depression, anxiety and post-traumatic stress disorder (PTSD). When properly prescribed and taken as directed, they can be an effective treatment choice.

Antidepressant Basics

There are three types of antidepressants, which include:

  • Tricyclic antidepressants (TCAs); this type of antidepressant is the second leading cause of death from drug overdose in the U.S. (Anafranil, Sinequan, Tofranil, Pamelor, Norpramin)
  • Selective serotonin reuptake inhibitors (SSRIs); this type is currently the safest and most commonly prescribed antidepressants (Celexa, Lexapro, Prozac, Paxil, Zoloft, Luvox)
  • Monoamine oxidase inhibitors (MAOIs); this is the original type of antidepressants (Marplan, Nardil, Parnate, Emsam)

Other antidepressant medications, commonly called atypical antidepressants, include: Cymbalta, Effexor, Wellbutrin, Remeron and Desyrel. They all affect the neurotransmitters in the body but do not fall under any of the three basic types of antidepressants.

The intended health benefits and negative side effects vary among the three types of antidepressants. The tricyclic antidepressant group generally causes the most serious negative side effects.

Typical Antidepressant Side Effects

Antidepressants can cause a variety of side effects including but not limited to:

  • Nausea
  • Headaches
  • Sexual dysfunction
  • Anxiety
  • Weight gain
  • Sleepiness

Overdose is a Strong Possibility

About 15 million Americans abuse prescription drugs, making them the leading cause of death from drug overdosing. Antidepressants fall into this prescription drug category.

The most common cause of drug poisoning seen in an emergency room is antidepressants. Some antidepressants have a half-life of over 24 hours. The half-life of a drug indicates how long it remains active in the body. With a 24-hour or more half-life, users often take more and more of the drug and end up unintentionally overdosing.

The abusers of prescription drugs, antidepressants and otherwise, have a higher risk of overdose when they imbibe in alcohol or other drugs. According to the National Canter on Addiction and Substance Abuse, those abusers are:

Overdosing on antidepressants is extremely dangerous. The symptoms indicating an overdose include some of the following:

  • Rapid pulse
  • Extreme drowsiness
  • Dry mouth
  • Nausea and vomiting
  • Diarrhea
  • Inability to urinate
  • Headache
  • Involuntary eye movement
  • Muscle contractions
  • Tremors
  • Seizures
  • Delirium
  • Cardiac arrhythmias or irregular heartbeats
  • Dangerously low blood pressure
  • Respiratory arrest
  • Coma
  • Death

A staggering statistic reveals that 17% of antidepressant overdosers experience unconsciousness or coma.

Treating an Antidepressant Overdose

The main concerns of an antidepressant overdose are two main body systems, the central nervous system and the cardiovascular system, especially the heart itself.

Medical interventions to treat an antidepressant overdose include:

  • Airway support with mechanical ventilation, as needed
  • Adequate hydration with intravenous fluids
  • Intravenous sodium bicarbonate to alkalinize the blood
  • Cardiac monitoring and treatment of heartbeat irregularities
  • Gastric decontamination using charcoal, if administered within 2 hours of drug ingestion
  • Benzodiazepines like Valium, Klonopin, Tranxene and Ativan to control seizures
  • Enforce safety measures to physically protect the user

Psychological evaluation and drug rehabilitation are a necessary component of treating an antidepressant addiction after the physical side effects of an overdose have been addressed.

...

» Link to This Page
 Forums & Discussions

Share your stories and support others...

Facilities and Services:

Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Cookies